Antidepressants and psychosexual dysfunction: Part 1 – diagnosis

by Dr Ursula Werneke

 

Last reviewed: January 2017

 

Sexual dysfunction is frequently experienced during a depressive illness and may be associated with three precipitating or maintaining factors:

 

  • the depressive illness itself

 

  • physical factors

 

  • psychopharmacological treatment.

 

All three factors can influence each other so that it may often be impossible to work out the contribution of each component, thus it is difficult to identify and quantify the adverse effects of antidepressants alone. Notwithstanding, antidepressant-induced sexual dysfunction remains an important issue in the clinical management of depression.

 

In routine practice, clinicians may find it difficult to ask patients about sexual function. This may be due to time constraints, a certain uneasiness in approaching the topic or lack of training in this area. Conversely, patients may not volunteer to talk about such problems even if they are significantly affected. Many patients do not realise that such problems may not just be a result of the illness but can also be treatment-related.

 

The aim of this module is to familiarise clinicians with a systematic approach to the diagnosis of sexual dysfunction associated with antidepressant treatment.

 

Start the module 

 

 

If you like this module, you may also be interested in:

 

Antidepressants and psychosexual dysfunction: Part 2 – treatment by Dr Ursula Werneke

 

Complementary and alternative medicine in psychiatry by Ursula Werneke

 

Managing the adverse effects of clozapine by Dr James MacCabe and Dr Jennifer Brook

 

The pharmacological treatment of resistant depression – an overview by Professor Philip J. Cowen

 

Essentials of Physical Health in Psychiatry (book from RCPsych Publications)

 

 

 

© 2018 Royal College of Psychiatrists